Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2004, 2:58 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 2:58 PM PDT (21:58 UTC)
- Expired
- Aug 14, 2004, 3:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 142158 SVRVEF CAC071-142245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 257 PM PDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 345 PM PDT * AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KELSO AT 300 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3514 11549 3512 11571 3465 11570 3467 11540 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:10 AM PDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 14, 10:10 AM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT SAT AUG 14 2004 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN HALF OF THE DISTRICT AGAIN TODAY AND TOMORROW. CLOUD COVER AND RELATIVELY HIGH HUMIDITY WILL KEEP MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL. && .SHORT TERM...ELONGATED QUASI-STATIONARY TROUGH EXTENDS FROM NORTHWEST SAN BERNARDINO COUNTY ESE TO SOUTHEAST ARIZONA. TWO MID-LEVEL CIRCULATION CENTERS EVIDENT IN SATELLITE IMAGERY - ONE VCNTY LAKE HAVASU AND THE OTHER N OF TUCSON. BOUNDARY LAYER HEATING BEING INHIBITED SOMEWHAT BY CLOUD COVER BUT IT SHOULD THIN OUT AS WE HEAD INTO AFTERNOON. COOL AIR ALOFT EMBEDDED IN TROUGH WILL ASSIST IN DESTABILZATION OF AIR MASS AS WELL. MODEST LARGE SCALE FORCING ASSOCIATED WITH THE HAVASU VORTEX COMBINED WITH DIFFERENTIAL HEATING AND NUMEROUS REMNANT CONVECTIVE BOUNDARIES SHOULD BE SUFFICIENT TO INITIATE STORMS THIS AFTERNOON. DRA SOUNDING AND LAS SOUNDER BOTH DEPICTED ALMOST 1.5 OF PW. WEAK STEERING FLOW COUPLED WITH PRESENCE OF THAT JUICY AIR WILL RESULT IN THREAT OF FLASH FLOODING WITH SOME OF THE STORMS. WATCH IS IN EFFECT FOR PARTS OF CLARK...MOHAVE...AND SAN BERNARDINO COUNTIES FROM NOON UNTIL 9 PM. LAS VEGAS RADAR IS OUT OF COMMISSION BUT PART IS SCHEDULED TO ARRIVE TODAY SO WE HOPE TO HAVE IT BACK IN SERVICE BEFORE THINGS GET TOO EXCITING. && .LONG TERM...MODELS IN PRETTY GOOD AGREEMENT WITH OVERALL PATTERN TUESDAY THROUGH FRIDAY. WEAK UPPER TROUGH EXITING THE REGION TO THE EAST ON TUESDAY WITH A RIDGE OVER THE AREA WEDNESDAY FOLLOWED BY A BIT OF A SOUTHWESTERLY FLOW THURSDAY AND FRIDAY. THIS SCENARIO WOULD LEAD TO A GRADUAL DRYING AND WARMING OF THE AIRMASS OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. LEFT CHANCE TO SLIGHT CHANCE POPS OVER THE EASTERN AND FAR NORTHERN ZONES TUESDAY WITH MAINLY JUST THE SAN BERNARDINO DESERTS AND SOUTHERN INYO COUNTY DRY. POPS LIMITED TO JUST MOJAVE AND LINCOLN COUNTY ON WEDNESDAY WITH VIRTUALLY NO THUNDERSTORMS IN THE FORECAST THURSDAY AND FRIDAY. WARMED TEMPS TO AT OR JUST ABOVE NORMAL FOR THURSDAY AND FRIDAY WITH THE DRIER AIR. && .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH NOON TO 9 PM NVZ021-022. .AZ...FLOOD WATCH NOON TO 9 PM AZZ002-003-036. .CA...FLOOD WATCH NOON TO 9 PM CAZ028-029. && RUNK/HARRISON
Hazardous weather outlook, Aug 14, 10:26 AM PDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1026 AM PDT SAT AUG 14 2004 AZZ001>003-036-CAZ026>029-NVZ014>022-151700- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY- SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1026 AM PDT (1026 AM MST) SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO PRODUCE HEAVY RAIN AND FLASH FLOODING. THE GREATEST THREAT WILL BE OVER SAN BERNARDINO...MOHAVE...AND SOUTHERN CLARK COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH AT LEAST WEDNESDAY WITH ISOLATED FLASH FLOODING AND SEVERE STORMS POSSIBLE EACH DAY. RUNK
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 28 days |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.